PDA

View Full Version : ADHD tics and changing meds before trip


gillenkl
05-31-2007, 09:47 PM
DS age 7 has always had some minor tics from his ADHD meds (Focalin) but they are getting worse. The doctor decided today that we should take him off the meds for a week to see how it affects the tics (if they are being exasperated by the meds) - then next week either put him back on the Focalin or try a new drug - we're leaving in about 2 weeks for disney. She is considering trying Clonidine. My thinking is that we can try a week without the Focalin, but then he should get back on it until we come home from Disney. If she wants to test a new drug then I'd feel alot better about it. I don't think a 2 day car roadtrip and 2 weeks in Disney is the right environment for drug testing. Any thoughts.

barkley
06-02-2007, 05:50 AM
i agree. with adhd even if meds work, changing your schedual can cause real problems. i can't imagine being able to evaluate if a new drug was working esp. in an environment like wdw which is going to stimute and excite any child.

our neurologist recently decided to change ds's adhd med-we were just getting ready to move, ds was going to be changing schools, plane ride, nites at motel....we timed the 'trial' period for a week after we had settled, ds did'nt have school, i could make sure he was on his normal waking/bed schedual. made it much easier to see if it was working (and so far so good-he and i both love the patch).

Kat77
06-03-2007, 12:40 AM
DD started Clonidine for TS tics on Wednesday and the fatigue is really severe. If it were me I would not start the meds until after your trip as Clonidine should not be stopped once started and if it effects your DS the way it has my DD, he will be completely wiped out initially. I actually delayed one of DD's doses today just so she could attend a birthday party, I can't imagine navigating Disney in this state. I am hoping the fatigue improves before our trip in July.

BTW I am seeing improvement already with the tics though.

wvdislover
06-06-2007, 11:55 PM
gillenkl, can you please explain the "tics" your son is having b/c of his Focalin. My DD9 has been on Focalin XR for about 1 1/2 years now, and in the past few months, has started having problems with shaking. I'm not sure if it's being caused by the Focalin, one of her other 3 or 4 meds, or something else. It's getting to the point where it's upsetting her sometimes, so I want to try and figure it out before school starts again in the fall.

gillenkl
06-07-2007, 06:54 AM
gillenkl, can you please explain the "tics" your son is having b/c of his Focalin. My DD9 has been on Focalin XR for about 1 1/2 years now, and in the past few months, has started having problems with shaking. I'm not sure if it's being caused by the Focalin, one of her other 3 or 4 meds, or something else. It's getting to the point where it's upsetting her sometimes, so I want to try and figure it out before school starts again in the fall.

my DS was also on Focalin XR for 1 1/2 years. He's been off a week, and I'm telling you it's like I have my son back. The only negative side effect is that he can't focus as well now (I homeschool so I noticed this right away) and he's more fidgety. But his mood is so much better - he actually laughs now and is happy, he's not nearly as obsessive about things, no more screaming or freaking out if everything isn't "just so" - mind you, we thought all these things were just his personality - but I think it was the drug. He's also eating more and will hopefully gain some weight, he's sleeping better and fighting with his sibling much less. His tics came and went with several different ones - sniffling, rubbing his cheek, eye blinking, clearing his throat - but no shaking unless he got really excited or upset. Now I just need to find a drug that will let him focus and be less fidgety without all the negative sides effects.

*KeepMovingForward*
06-08-2007, 08:14 PM
I have no experience with these drugs, but DD and DS have been on Ritalin, Adderall and Adderall XR. We finally settled on the Adderall XR because we had the least amount of side effects with it, but the switching out from one drug to another was a bit crazy. I don't think I would want to try a new medication out with a Disney trip right on the horizon. I would wait too. Actually, I have to remark though, we did one Disney trip without meds once and I was amazed how smooth things went. Obviously this is not for everyone. I didn't do this on purpose, but with being away and out of our normal routine, I forgot to medicate them in the morning (and my kids were both going through the phase of not wanting to take their pills or taking them, spitting out and hiding them in the sofa cushions...so they were not going to remind me). Three days into the trip it dawned on me and DH that they hadn't had medicine and were a total DREAM! Of course we got home and we had to put them back on, so staying off for the long term was not an option. Anyhoo, I would wait until after your trip to start them on a new medicine, because you just never know how they will react to it.

JoiseyMom
06-12-2007, 04:30 PM
My kids are on clonidine to help them sleep. If my dd takes it in the morning by mistake, she will go to sleep. Are the tics that bad that you need to medicate them? My DD has epilepsy, adhd and tourettes, we are not treating the tics, just keeping an eye on them.

MotherOf2Princesses
06-15-2007, 10:07 AM
My DD is 6. She has been on Foacalin XR for about 11 months. She had tics before she was treated for ADHD. No problems now. I will have to see how she does in another six months since a couple of you have seen problems at about 1 1/2.
I would not change meds before a Disney trip. It could be hard on your son and you. Meds usually take a couple of weeks to adjust to.
You said your doctor was changing his meds. Do you take him to a pediatrician or a specialist. The reason I ask is becase a specialist like a psychiatrist is better trained to know about meds and neorlogy.
There are four families of ADHD meds. All work different. I have ADD and my daughter ADHD. We are not treated the same. Not all kids have your run of the mill ADHD. And require someone with more training on ADHD.
Good Luck, finding the right meds it is not easy.
Have fun at Disney World!

gillenkl
06-15-2007, 10:32 AM
My kids are on clonidine to help them sleep. If my dd takes it in the morning by mistake, she will go to sleep. Are the tics that bad that you need to medicate them? My DD has epilepsy, adhd and tourettes, we are not treating the tics, just keeping an eye on them.

thanks for the info regarding the clonidine. The tics are actually a result of the meds - prior to the meds he had no tics.

gillenkl
06-15-2007, 10:36 AM
You said your doctor was changing his meds. Do you take him to a pediatrician or a specialist. The reason I ask is becase a specialist like a psychiatrist is better trained to know about meds and neorlogy.



He actually has a specialists and a pediatrician - but only the ped. can prescribe the meds. So the 2 doctors conference together and then mutually decide what to do. The end result is that we are waiting until after our vacation to change meds - we have an appt a few days after we get back and then we'll decide what changes should be made. In the interim he's on a lower dose of the focalin - only 5mg once a day and that does seem alot better than the 10MG in the AM and 5MG in the afternoon.

Thanks for all the comments and advice.

MotherOf2Princesses
06-15-2007, 10:41 AM
He actually has a specialists and a pediatrician - but only the ped. can prescribe the meds. So the 2 doctors conference together and then mutually decide what to do. The end result is that we are waiting until after our vacation to change meds - we have an appt a few days after we get back and then we'll decide what changes should be made. In the interim he's on a lower dose of the focalin - only 5mg once a day and that does seem alot better than the 10MG in the AM and 5MG in the afternoon.

Thanks for all the comments and advice.

My DD sees both as well and they work toghter. I have heard that some meds can cause tics. Mine had them prior. Just goes to show not all ADHD kids are the same.
Glad to see you are holding off till after your trip. I hope the lower dose helps out. I'm sorry you have this going on right before your trip. But it sounds like you may have things worked out.
Have Fun!